Texas, 2017

Tornadoes and Hail in Texas, May 10, 2017

May 10, 2017 · NWS LUB · 10 events in 4 counties and zones

A strong and slow moving upper level low pressure system brought severe storms for a second consecutive day across the region. Strong instability developed again during the afternoon hours among strong deep layer wind shear.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A strong and slow moving upper level low pressure system brought severe storms for a second consecutive day across the region. Strong instability developed again during the afternoon hours among strong deep layer wind shear. Isolated storms initially developed by mid afternoon along a warm front oriented from west to east from the eastern South Plains through the northern Rolling Plains. A few of these storms quickly became severe with supercell structures, two of which produced tornadoes that caused no damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 10, 1:10 PM CST, 33 minutes earlier.

Area forecast discussion, May 10, 1:10 PM CST, 33 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
210 PM CDT Wed May 10 2017

.DISCUSSION...
Hi-res models are generally in good agreement with thunderstorms
across mainly the northeastern third of the forecast area this
afternoon. This area is downstream from a large upper low centered
over New Mexico, has a healthy amount of low level moisture that
remains in place despite the early morning MCS that moved across
the area, and has an elevated mixed layer spreading northward from
the Permian Basin. Dry low level air working northward will help
concentrate chances to the northeast, although low level moisture
may hang on across the far southeast part of the forecast area.
Models have been consistent in moving storms out of the area by
00Z. That timing seems about right, but with the upper low still
the west it seems prudent to hang onto a 20-30 percent chance
mention this evening.

The upper low is progged to move across the Panhandle on Thursday.
There could be a few showers try to develop as far south as the
northern row of the forecast area, but all the guidance is keeping
precip to the north of us, and we will maintain a dry forecast at
this time. The low moving out onto the High Plains will usher a
cold front south through the forecast area during the day, setting
up a pretty good gradient in the high temperature forecast with
lower 70s northwest to upper 80s southeast.

With the upper low moving to our east Friday, a quieter period
will be ushered in. Surface ridging will settle in across the area
Friday with light north winds favoring cooler than normal
temperatures in line with MOS guidance. However, a quick rebound
to above normal temperatures is expected for the weekend as upper
level ridging moves overhead.

Finally, there remains the possiblity of an active dryline Sunday
through Wednesday with the ridge moving to the east and cyclonic
flow moving over the west. There is no strong signal in the models
yet, so will continue to favor slight chance wording for mainly
the eastern half of the area.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.

&&

07
Hazardous weather outlook, May 10, 10:40 AM CST, 3 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1140 AM CDT Wed May 10 2017

TXZ021>044-111645-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
1140 AM CDT Wed May 10 2017

This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and Tonight

Scattered strong to severe thunderstorms will be possible across
the southeastern Texas Panhandle, the Rolling Plains, and
northeastern South Plains mainly after 1 pm. These storms will
bring the threat of large hail up to baseball size, damaging
winds to 75 mph, and a few tornadoes. Locally heavy rainfall with
localized street flooding will also be possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated strong to severe thunderstorms will be possible across
portions of the area mainly in the afternoon and evening hours
starting Sunday afternoon through Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon and
evening across the southeastern Texas Panhandle, Rolling Plains,
and northeastern South Plains.

The radar

The Lubbock radar (KLBB), 98 km away, was scanning. The volume nearest the first event began at 19:41 UTC.

Open the radar archive at this moment

Event by event

5 hail, 4 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Motley

When
May 10, 1:43 PM CST
Where
Motley County, 0.85 mi SW of Whiteflat
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
34.090, -100.889

A storm chaser reported ping pong size hail several miles northwest of Matador on State Highway 70.

Tornado, Motley

When
May 10, 1:54 PM CST
Where
Motley County, 2.7 mi E of Matador
Rating
EFU
Path length
0.01 mi
Path width
10 yd
Reported by
Storm Chaser
Coordinates
34.023, -100.773

A storm chaser documented a brief tornado east of Matator. No damage occurred, therefore an EF-Unknown rating was assigned.

Hail, Cottle

When
May 10, 2:26 PM CST to 2:30 PM CST
Where
Cottle County, Cee Vee to 0.35 mi NE of Cee Vee
Measured
4 in hail
Reported by
Public
Coordinates
34.220, -100.450

A resident of Cee Vee observed hail as large as softball size (4 inches). Also, a storm chaser nearby reported baseball size hail. Fortunately, there were no reports of damage.

Tornado, Cottle

When
May 10, 2:37 PM CST to 2:38 PM CST
Where
Cottle County, 3.13 mi NNE of Dunlap to 3.07 mi N of Dunlap
Rating
EFU
Path length
0.01 mi
Path width
10 yd
Reported by
Storm Chaser
Coordinates
34.174, -100.289

A storm chaser reported a brief tornado touchdown near US Highway 83 east of Cee Vee. No damage was reported, therefore an EF-Unknown rating was assigned.

Tornado, Cottle

When
May 10, 2:58 PM CST to 3:00 PM CST
Where
Cottle County, 3.87 mi WSW of Lazare to 2.83 mi WSW of Lazare
Rating
EFU
Path length
1.05 mi
Path width
25 yd
Reported by
Storm Chaser
Coordinates
34.302, -100.064

Multiple storm chasers and research meteorologists observed a tornado that crossed Farm to Market Road 1033 just south of the Cottle/Childress County line. No damage was evident, therefore an EF-Unknown rating was assigned.

Thunderstorm Wind, Cottle

When
May 10, 3:00 PM CST
Where
Cottle County, 2.63 mi SSW of Lazare
Measured
70 kt (81 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.287, -100.023

A wind gust to 80 mph was reported just to the west of the Cottle/Hardeman County line along Farm to Market Road 104. This wind gust was associated with the supercell thunderstorm's rear flank downdraft.

Hail, Childress

When
May 10, 3:07 PM CST
Where
Childress County, 1.85 mi E of Kirkland
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
34.376, -100.038

A storm chaser reported golf ball size hail along US Highway 287 southeast of Kirkland.

Tornado, Hall

When
May 10, 3:44 PM CST to 3:45 PM CST
Where
Hall County, 19.33 mi NNE of Quitaque to 5.21 mi SW of Brice
Rating
EFU
Path length
0.36 mi
Path width
50 yd
Reported by
Broadcast Media
Coordinates
34.633, -100.935

Broadcast media confirmed a brief tornado wrapping in rain south-southwest of Brice in Hall County. This tornado remained over open ranch land and did not produce damage.

Hail, Hall

When
May 10, 3:45 PM CST to 3:59 PM CST
Where
Hall County, 1.43 mi SW of Brice to 2.06 mi WNW of Lesley
Measured
2.75 in hail
Reported by
Law Enforcement
Coordinates
34.684, -100.896

The Hall County Sheriff's office reported a swath of hail ranging from quarter size to baseball size to the south and southeast of Brice along State Highway 256. No damage was reported.

Hail, Hall

When
May 10, 4:28 PM CST to 4:39 PM CST
Where
Hall County, 1.16 mi WNW of Memphis to Memphis
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
34.724, -100.550

Law enforcement in Hall County and storm chasers reported hail up to golf ball size in Memphis. No damage was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyThe tornado archive for Texas, 2017Warnings in Texas, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 685300, 685445, 685301, 685302, 687016, 685303, 685304, 688277, 685308, 685312.